May 15, 2019
I felt like a pincushion after getting all the vaccinations for our trip–cholera, polio booster, TDAP booster, hepatitis A/B, Typhoid, Yellow Fever, Flu (just in case). We needed a few boosters when we traveled to Egypt twenty years ago, but this is the first time that we’ve needed a full roster of vaccines as tourists.
Both Kenya and Tanzania have a rather daunting list of endemic diseases that we aren’t normally vaccinated against.
It’s hard to find any clinics with the Yellow Fever vaccine. The US-based pharmaceutical company is in the middle of upgrading their facilities, and the doses of vaccine are limited. We received a vaccine approved in Europe instead, and had to sign waivers that it wasn’t technically approved in the US yet. Even though we aren’t going specifically to regions that have Yellow Fever, the vaccine is required for entry into Kenya and Tanzania. It is important to have your “Yellow Card” listing of vaccinations or you will be rejected at customs.
Gin & Tonics don’t work?
And then there’s malaria. A common mosquito-borne disease in most of Africa (and most tropical/sub-tropical regions around the equator), malaria affects about 200 million people worldwide each year–and results in more than half a million deaths. Some estimates are as high as 700K. It’s a serious disease, and tourists are strongly encouraged to take one of the malaria prophylactics. There is no current vaccine for malaria, although several are being worked on.
There are really three current options for “malaria pills”.
- The old-school option of mefloquine. This is taken once a week from two weeks before to four weeks after the trip. There are some serious possible side effects for mefloquine, including mental health issues and hallucinations that prompted the FDA to add a black-box warning on the drug in 2013. Most people choose another option if they can.
- Antibiotic doxycycline is another option, taken every day of the trip and for four weeks afterwards. Doxycycline can make you very sensitive to sun (I’ve gotten a very serious sunburn while taking it, even with minimal sun exposure), which might make it a bad choice for sunny and hot Africa if you have a sensitivity to it.
- Malarone (Atovaquone/proguanil) seems to be the newest option, and is taken one dose per day for the trip and one week afterwards. It is noted as having fewer side effects than older malarial drugs.
There are a few older options, such as chloroquine and hydroxychloroquine, but the malarial strain in many areas is resistant to the drug. The historic option of quinine is still effective, it seems, but the side effects are unpleasant. (That gin and tonic isn’t going to protect you much, but enjoy it anyway!)
Two other modern options are available: Maloprim and Primaquine. They are not often offered to short-term tourists because of the need for specific enzyme testing prior to prescribing (in the case of Primaquine) and the risk of acute drop in white blood cell count (in the case of Maloprim).
The CDC page on Malaria has a good discussion of the various options.
“Few Side Effects” my ass.
The whole family opted for Malarone. It is a bit more expensive, but promises fewer side effects and it can be taken for a shorter period of time. We started the regimen a few days before leaving for Africa and figured we were fine.
Well, everyone was fine except me. Although I didn’t figure it out for a week. Starting the day after taking the first dose, I started having vaginal spotting. Considering that I’m peri-menopausal and haven’t had a regular period for almost a year, this was odd, but not entirely unheard of. I packed a few Always pads and a tampon or two and went on my merry way.
By day two (on the plane) it was a full-fledged “period”. And it just got worse. I had literally never–in 40 years–had bleeding this heavy. And remember the ‘peri-menopausal’ note above? That meant I hadn’t brought supplies for anything other than a tiny bit of spotting. A few regular tampons and panty-liners. I enlisted the help of the staff at our first camp and got a giant bale of maxi-pads, which I would go through about one every two hours. At our second camp (and still assuming that this was just a rogue period) I managed to cadge a small box of OB plus tampons from the very sympathetic office manager (her own stash!). Even a super-plus tampon lasted only a couple of hours. I was bleeding enough to start to worry a little. This was not normal. Definitely not normal.
Feminine hygiene products are hard to come by in Africa. Towns are very small, and supplies are in short supply. You can’t just pop into the nearest pharmacy and pick up a box of your preferred tampon or pad. In fact, finding tampons is nearly impossible outside of Nairobi, I was told. Add in the fact that the staff at the camps are nearly all men, and ‘woman issues’ are a bit of a taboo subject, I’m sure I embarrassed the poor camp managers to no end, trying to find supplies. They were amazingly kind and understanding, even sending someone on a loop of the nearby towns to see if they could find anything for me. I watched my supplies dwindle rapidly and on the sixth day with no signs of abating–indeed, it was actually worse– I started to panic.
I was also noticing some other things that were worrying. While I’m a fat middle-aged woman, climbing a few flights of stairs has never resulted in shortness of breath and muscle pain like it did climbing the stairs to our room. After a few days of this, just the few hundred feet walking to the dining tent left my legs shaking and me feeling light-headed. And then Mark noticed that I had petichiae–red spots all over. Add this to the warp-core-breach level of bleeding, and I may have gotten a bit hysterical over how “not normal” this was.
It was at this point that I started to put 2 and 2 together. This started immediately after starting Malarone, and continued to get worse as I dutifully took my anti-malarial every day. A bit of frantic googling (on the slow and intermittent wifi) finally hinted that this might be a very rare and serious side-effect of the Malarone. The info I found said that hemorrhaging from eyes, mouth, vagina, or rectum could happen (although very rare — only 8 reports to the FDA) The comments suggested that rectal bleeding was more common, but the catastrophic amount of vaginal bleeding that I was having could also occur.
Texting my brother-in-law (a PA) prompted him to suggest that I ought to go to the hospital immediately, as the amount of blood I was losing could result in haemolytic anaemia. I’m not sure he quite grasped the remote areas we were in. Well, we could have flown back to Nairobi, I guess. We certainly discussed it. Even Mark looked worried.
I stopped the Malarone immediately and we decided to wait and see if things got better before doing anything drastic. Yes, I know — I was stubbornly insisting that I was on a fabulous vacation and I didn’t want to miss anything. Probably stupid. We were both pretty freaked out.
Over the next three days, things went back to normal. The really scary amount of blood stopped completely, the shortness of breath and muscle fatigue stopped, and I felt better. I missed two safari outings into the park, and slept instead, but seemed to recover completely. Of course, I spend the rest of the trip being eaten by mosquitoes. I was very likely exposed to malaria, and will need to be careful to report any weird symptoms if I get ill after we return.
Well, now what?
So far, so good. We do joke that I must have malaria every time I have a headache or feel a bit under the weather. It’s funny only because I don’t.
Is my experience enough to warn people off Malarone? I don’t think so. The other five people in our family were just fine, no side-effects at all. Millions of people take it every day without problems. My particular reaction was astonishingly rare, barely a noticeable blip on the list and almost statistically unnoticeable. I won’t ever take it again, of course, but in general I think most people are just fine on Malarone instead of risking exposure to malaria.